EconPapers    
Economics at your fingertips  
 

Identification in a binary choice panel data model with a predetermined covariate

Stéphane Bonhomme (), Kevin Dano () and Bryan S. Graham ()
Additional contact information
Stéphane Bonhomme: University of Chicago
Kevin Dano: University of California - Berkeley
Bryan S. Graham: University of California - Berkeley

SERIEs: Journal of the Spanish Economic Association, 2023, vol. 14, issue 3, No 5, 315-351

Abstract: Abstract We study identification in a binary choice panel data model with a single predetermined binary covariate (i.e., a covariate sequentially exogenous conditional on lagged outcomes and covariates). The choice model is indexed by a scalar parameter $$\theta $$ θ , whereas the distribution of unit-specific heterogeneity, as well as the feedback process that maps lagged outcomes into future covariate realizations, is left unrestricted. We provide a simple condition under which $$\theta $$ θ is never point-identified, no matter the number of time periods available. This condition is satisfied in most models, including the logit one. We also characterize the identified set of $$\theta $$ θ and show how to compute it using linear programming techniques. While $$\theta $$ θ is not generally point-identified, its identified set is informative in the examples we analyze numerically, suggesting that meaningful learning about $$\theta $$ θ may be possible even in short panels with feedback. As a complement, we report calculations of identified sets for an average partial effect and find informative sets in this case as well.

Keywords: Feedback; Panel data; Incidental parameters; Partial identification (search for similar items in EconPapers)
JEL-codes: C23 C33 (search for similar items in EconPapers)
Date: 2023
References: View complete reference list from CitEc
Citations:

Downloads: (external link)
http://link.springer.com/10.1007/s13209-023-00290-2 Abstract (text/html)

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:series:v:14:y:2023:i:3:d:10.1007_s13209-023-00290-2

Ordering information: This journal article can be ordered from
http://www.springer.com/economics/journal/13209

DOI: 10.1007/s13209-023-00290-2

Access Statistics for this article

SERIEs: Journal of the Spanish Economic Association is currently edited by Nezih Guner

More articles in SERIEs: Journal of the Spanish Economic Association from Springer, Spanish Economic Association Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-04-12
Handle: RePEc:spr:series:v:14:y:2023:i:3:d:10.1007_s13209-023-00290-2